Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 10, NWS Tucson, AZ

July 19, 2016Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 19, 2016, 3:55 PM MST for Pima County, Pinal County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2016, 3:55 PM MST (22:55 UTC)
Expired
Jul 19, 2016, 4:30 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 69 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WUUS55 KTWC 192255
SVRTWC
AZC019-021-192330-
/O.NEW.KTWC.SV.W.0010.160719T2255Z-160719T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PINAL COUNTY IN SOUTHEASTERN ARIZONA...
  NORTHEASTERN PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 430 PM MST

* AT 354 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR ORO VALLEY...AND MOVING NORTHWEST AT 15 TO 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ORO VALLEY...MARANA...TORTOLITA...CASAS ADOBES...SADDLEBROOKE...
  CATALINA...ORACLE JUNCTION...CATALINA STATE PARK...
  DOVE MOUNTAIN AND CATALINA FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
SOME MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3240 11075 3230 11093 3251 11128 3270 11094
TIME...MOT...LOC 2254Z 146DEG 18KT 3241 11090 

$$

MOLLERE
1 follow-up statement
450 
WWUS55 KTWC 192326
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
426 PM MST TUE JUL 19 2016

AZC019-021-192335-
/O.EXP.KTWC.SV.W.0010.000000T0000Z-160719T2330Z/
PINAL-PIMA-
426 PM MST TUE JUL 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES WILL EXPIRE AT 430 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM AS IT MOVES INTO EASTERN
PINAL COUNTY.

LAT...LON 3240 11075 3230 11093 3251 11128 3270 11094
TIME...MOT...LOC 2318Z 146DEG 18KT 3241 11090 

$$

MOLLERE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:45 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 19, 2:45 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
245 PM MST TUE JUL 19 2016

.SYNOPSIS...Scattered mainly afternoon and evening showers and
thunderstorms will occur again Wednesday. A decrease in coverage of
showers and thunderstorms will then prevail Thursday into this
weekend. Expect hotter daytime temperatures Thursday through
Saturday followed by a minor moderation in temperatures early next
week.

&&

.DISCUSSION...Scattered to numerous showers and thunderstorms were
occurring generally across central/eastern Pima County, southern
Pinal County and Santa Cruz County at this time. Other isolated
showers and thunderstorms were also occurring further east across
northern Graham County, and the White Mountains. The ongoing
showers/tstms will move mainly northwestward during the next few
hours, with the main threat being locally heavy rainfall and brief
gusty winds. There is still the potential for blowing dust by this
evening along the Interstate 10 corridor northwest of Tucson to
Phoenix. Various mesoscale models suggest that showers/tstms will
this evening mainly across eastern sections as the ongoing
showers/tstms decrease markedly in coverage/intensity.

Thus, the official forecast continues with scattered showers/
tstms area-wide this evening followed by a slight chance of
showers/tstms late tonight into Wednesday morning. Would not be
surprised that precip-free conditions occur across much of the area
late tonight as has generally been the case the past few nights.
However, there will still be enough moisture to support the
aforementioned scenario of a slight chance of showers/tstms.

Various mesoscale models depict similar coverage of showers/tstms
Wednesday. Have continued with scattered mainly afternoon/evening
showers/tstms again Wednesday. The 19/12Z GFS/ECMWF/CMC were similar
versus their respective solutions in depicting a gradual daily
decrease in showers/tstms to begin Thursday and continue into this
weekend. Given the progged easterly mid-level flow, precip-free
conditions area-wide should not occur as happened earlier this
month. However, moisture should remain sufficient for isolated to
scattered afternoon and evening showers and thunderstorms Thursday
through next Tuesday.

A warming trend will occur Wednesday through Friday as heights/
thicknesses increase due to a consolidation of an upper high over
southern California. Expect some minor moderation in daytime temps
early next week, but daytime temps will remain above normal.

&&

.AVIATION...VALID THRU 21/00Z.
Scattered -TSRA/-SHRA this evening followed by isolated -SHRA across
the area late tonight into Wednesday morning. Expect scattered
-TSRA/-SHRA to return Wednesday afternoon. Brief wind gusts to 45
kts and MVFR conditions will occur with stronger TSRA. Surface wind
will generally be variable in direction less than 12 kts thru the
period. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Adequate moisture for scattered afternoon and
evening thunderstorms again Wednesday. A drying trend will then lead
to reduced coverage of showers and thunderstorms Thursday into this
weekend. Moisture will remain adequate for isolated to scattered
thunderstorms early next week. Outside of gusty thunderstorm
outflows, 20-foot winds will be terrain driven and mostly less than
15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Francis

In the hours before

Special weather statement, Jul 19, 2:17 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST TUE JUL 19 2016

AZZ503-504-192145-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-TUCSON
METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-
217 PM MST TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
245 PM MST...

AT 216 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
EAST OF SAHUARITA...OR 8 MILES NORTHEAST OF GREEN VALLEY...MOVING
NORTHWEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREEN VALLEY...SAHUARITA...EAST SAHUARITA...SUMMIT...VALENCIA WEST...
DREXEL HEIGHTS...SAN XAVIER MISSION AND CORONA DE TUCSON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3182 11121 3216 11112 3199 11074 3176 11083
      3176 11084 3175 11084
TIME...MOT...LOC 2116Z 117DEG 13KT 3190 11088

MOLLERE
Special weather statement, Jul 19, 2:36 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
236 PM MST TUE JUL 19 2016

AZZ505-506-514-192215-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE-SANTA
CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN-
236 PM MST TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
315 PM MST...

AT 234 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ORACLE...OR 19 MILES NORTHEAST OF ORO VALLEY...MOVING NORTHWEST AT 15
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION, EXPECT BRIEF PERIODS OF MODERATE TO HEAVY RAIN AND
BLOWING DUST.

LOCATIONS IMPACTED INCLUDE...
ORACLE...SAN MANUEL...CAMPO BONITO AND BIOSPHERE 2.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3252 11058 3252 11081 3276 11114 3289 11076
TIME...MOT...LOC 2134Z 153DEG 12KT 3264 11075

MOLLERE
Special weather statement, Jul 19, 2:57 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
257 PM MST TUE JUL 19 2016

AZZ502>504-515-192300-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-TUCSON
METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-TOHONO O'ODHAM
NATION INCLUDING SELLS-BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK-
257 PM MST TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SANTA CRUZ AND
EASTERN PIMA COUNTIES UNTIL 400 PM MST...

AT 254 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS FROM JUST SOUTH AND EAST OF THE TUCSON INTERNATIONAL
AIRPORT...THEN WEST ACROSS INTERSTATE 19 AND SOUTH OF THREE POINTS
TO NEAR ARIVACA. THESE STORMS ARE MOVING NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TUCSON...SAHUARITA...TUCSON ESTATES...DREXEL HEIGHTS...
VALENCIA WEST...THREE POINTS...SUMMIT...EAST SAHUARITA...SAN PEDRO...
RYAN FIELD...JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD...
SAN XAVIER MISSION...TUCSON INTERNATIONAL AIRPORT...
SAGUARO NATIONAL PARK WEST...PICTURE ROCKS AND VAIL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3200 11070 3191 11110 3180 11116 3155 11109
      3162 11153 3210 11155 3234 11127
TIME...MOT...LOC 2154Z 140DEG 12KT 3201 11095

MOLLERE
Special weather statement, Jul 19, 3:09 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
309 PM MST TUE JUL 19 2016

AZZ504>506-514-192300-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING
MOUNT LEMMON/SUMMERHAVEN-
309 PM MST TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 400 PM MST...

AT 306 PM MST...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS OVER TANQUE VERDE...OR 10 MILES EAST OF TUCSON...AS
WELL AS STORMS FARTHER SOUTH TOWARD INTERSTATE 10. THESE
STORMS ARE MOVING NORTHWEST AT 15 TO 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. ALSO
EXPECT SOME BLOWING DUST TO BE ASSOCIATED WITH THESE STORMS AS THEY
MOVE THROUGH THE TUCSON METRO FROM THE EAST AND SOUTHEAST. MODERATE
TO OCCASIONALLY HEAVY RAIN WILL ALSO OCCUR WITH THESE STORMS...SO
EXPECT SOME PONDING OF WATER IN THE NORMALLY FLOOD PRONE AREAS.

LOCATIONS IMPACTED INCLUDE...
TUCSON...ORO VALLEY...MARANA...FLOWING WELLS...TANQUE VERDE...
DREXEL-ALVERNON...CASAS ADOBES...TORTOLITA...LITTLETOWN...
AVRA VALLEY...SOUTH TUCSON...CATALINA FOOTHILLS...
MOUNT LEMMON/SUMMERHAVEN...PICTURE ROCKS...CATALINA...RITA RANCH...
ORACLE JUNCTION...DAVIS-MONTHAN AIR FORCE BASE...
DOVE MOUNTAIN AND SAGUARO NATIONAL PARK EAST.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3239 11134 3268 11104 3239 11063 3239 11064
      3237 11063 3237 11064 3236 11063 3236 11065
      3231 11059 3227 11056 3226 11055 3201 11071
TIME...MOT...LOC 2206Z 138DEG 16KT 3225 11076

MOLLERE
Special weather statement, Jul 19, 3:26 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
326 PM MST TUE JUL 19 2016

AZZ505-506-192315-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE-
326 PM MST TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 415 PM
MST...

AT 323 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS OVER EASTERN PINAL COUNTY AND MOVING NORTH NORTHWEST
AT 5 TO 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. IN
ADDITION...SOME BLOWING DUSTS WILL ALSO ACCOMPANY THESE STORMS.
BRIEF PERIODS OF MODERATE TO HEAVY RAIN AND OCCASIONAL LIGHTNING
WILL ALSO OCCUR WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAYDEN...WINKELMAN...KEARNY...MAMMOTH...ORACLE...
ARAVAIPA CREEK PRESERVE...KELVIN...DUDLEYVILLE AND BIOSPHERE 2.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3299 11079 3299 11077 3304 11072 3307 11072
      3308 11071 3308 11069 3310 11068 3281 11055
      3258 11075 3258 11076 3257 11076 3252 11080
      3253 11080 3254 11083 3293 11140 3325 11095
TIME...MOT...LOC 2223Z 158DEG 6KT 3285 11069

MOLLERE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:17 PM MSTSpecial Weather StatementTWCSanta Cruz28 min
Jul 19, 2:36 PM MSTSpecial Weather StatementTWCPinal39 min
Jul 19, 2:57 PM MSTSpecial Weather StatementTWCSanta Cruz63 min
Jul 19, 3:09 PM MSTSpecial Weather StatementTWC51 min
Jul 19, 3:20 PM MSTBlowing Dust AdvisoryTWCPinal86 min
Jul 19, 3:26 PM MSTSpecial Weather StatementTWCPinal49 min
Jul 19, 4:06 PM MSTSpecial Weather StatementTWCPima54 min
Jul 19, 4:11 PM MSTSevere Thunderstorm WarningTWCPima49 min
Jul 19, 4:19 PM MSTSpecial Weather StatementTWC41 min
Jul 19, 4:20 PM MSTSpecial Weather StatementTWC40 min
Jul 19, 4:46 PM MSTDust Storm WarningTWCPinal105 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.